Indiana, 2025

Hail in Indiana, February 26, 2025

February 26, 2025 · NWS PAH · 1 event in 1 county or zone

A weak frontal boundary was located across southern Illinois and into southwest Indiana. Along and south of the boundary, a narrow ribbon of dewpoints in the lower 50s supported very meager instability (CAPE = 250 J/kg).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A weak frontal boundary was located across southern Illinois and into southwest Indiana. Along and south of the boundary, a narrow ribbon of dewpoints in the lower 50s supported very meager instability (CAPE = 250 J/kg). A lone storm moved along the boundary, passed through Mt Carmel Illinois, and then into northern Gibson County. The storm pulsed up to produce quarter size hail just southwest of Hazleton and then quickly diminished, as it moved into Pike County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 26, 6:04 PM CST, 1 hour 6 minutes earlier. Its key messages:

  • A cold front will traverse the Quad State this afternoon into this evening, bringing up to a quarter inch of rain to mainly easter portions of the area.
  • Temperatures will generally remain at or above normal levels through Saturday. Sunday may see temperatures dip a bit below normal, before warming up again next week.
  • Unsettled weather is a possibility Monday and Tuesday of next week with mild temperatures. Stronger storms are possible by Tuesday into Wednesday.
Area forecast discussion, Feb 26, 6:04 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
604 PM CST Wed Feb 26 2025

.KEY MESSAGES...

- A cold front will traverse the Quad State this afternoon into
  this evening, bringing up to a quarter inch of rain to mainly
  easter portions of the area.

- Temperatures will generally remain at or above normal levels
  through Saturday. Sunday may see temperatures dip a bit below
  normal, before warming up again next week.

- Unsettled weather is a possibility Monday and Tuesday of next
  week with mild temperatures. Stronger storms are possible by
  Tuesday into Wednesday.

&&

.DISCUSSION...
Issued at 215 PM CST Wed Feb 26 2025

A northeast/southwest oriented cold front is approaching the area
from the northwest this afternoon. Dewpoints ahead of the front are
pushing up into the low 50s and temperatures are warming into the
upper 60s and low 70s. A few places are actually approaching record
high temperatures. If we reach 73 here in Paducah, that would tie
the record here.

As the frontal boundary passes through the area late this afternoon
and evening, scattered showers and a few thunderstorms are expected
to develop across the area. The better focus still looks to be
across the eastern portion of the Quad State as that area falls
under the left-exit region of a 130kt jet streak. Just enough
instability may develop for a thunderstorm or two this evening,
which will largely be a result of cooler air filtering into the area
aloft. As there is only limited moisture with this system, most
locations will only see less than a quarter inch of rain.

The Quad State will be under an upper-level trough and northwest
flow for Thursday into Friday, which will keep temperatures a bit
cooler. Surface high pressure will remain in place through that
time period keeping dry conditions in place.

There may be a weak/decaying system that moves into the area Sunday
night into Monday, but the next feature that may be more impactful
is expected to arrive for Tuesday into next Wednesday. The system
would have ample moisture to work with from the Gulf along with some
fairly strong upper-level jet energy. This may lead to an increasing
threat of strong to severe thunderstorms; however, there are still
some differences in the models this far out. Tuesday into Wednesday
of next week will be worth keeping a close eye on over the next
several days.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 604 PM CST Wed Feb 26 2025

Mostly light showers should increase in coverage ahead of a
cold front that will move southeast across the region this
evening. KMVN should remain dry. A rogue thunderstorm in
Hamilton county Illinois should not reach KEVV. A brief MVFR
condition cannot be ruled out with the showers, but VFR should
hold in most locations. Behind the front some west northwest
gusts to 15kts will be possible. Stronger northwest gusts are
expected in the afternoon, possibly up to 25kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...KC
AVIATION...DRS
Hazardous weather outlook, Feb 26, 2:28 PM CST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
228 PM CST Wed Feb 26 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-272030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
228 PM CST Wed Feb 26 2025 /328 PM EST Wed Feb 26 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A few isolated thunderstorms cannot be completely ruled out
through this evening, mainly east of the Mississippi. If a storm
develops, a brief heavy downpour and lightning can be expected.
Flood waters continue to fall along portions of the Ohio, Green,
and Mississippi rivers. Please refer to the latest flood
statements for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Flood waters will continue to fall along portions of the Ohio,
Green, and Mississippi rivers. Please refer to the latest flood
statements for details.

Thunderstorms will be possible Tuesday of next week, some of the
storms may be strong.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Feb 26, 5:37 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Paducah KY
537 PM CST Wed Feb 26 2025

ILZ075-076-081-082-270000-
Franklin IL-Hamilton IL-Jefferson IL-Wayne IL-
537 PM CST Wed Feb 26 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WAYNE...
SOUTHEASTERN JEFFERSON...NORTHERN HAMILTON AND NORTHEASTERN FRANKLIN
COUNTIES THROUGH 600 PM CST...

At 536 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles west of Mcleansboro, moving east at 50 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mcleansboro, Dahlgren, Macedonia, and Belle Prairie City.

This includes Interstate 64 in Illinois between Mile Markers 98 and
106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3814 8837 3812 8838 3803 8881 3816 8886
      3832 8845
TIME...MOT...LOC 2336Z 254DEG 43KT 3813 8872

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DRS
Special weather statement, Feb 26, 5:58 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Paducah KY
558 PM CST Wed Feb 26 2025

ILZ076-077-082-083-270030-
White IL-Edwards IL-Hamilton IL-Wayne IL-
558 PM CST Wed Feb 26 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WHITE...
SOUTHEASTERN WAYNE...SOUTHWESTERN EDWARDS AND NORTHEASTERN HAMILTON
COUNTIES THROUGH 630 PM CST...

At 558 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Mcleansboro, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mill Shoals, Springerton, Golden Gate, Belle Prairie City, and Burnt
Prairie.

This includes Interstate 64 in Illinois between Mile Markers 104 and
125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3811 8851 3822 8857 3841 8815 3818 8806
TIME...MOT...LOC 2358Z 252DEG 41KT 3821 8846

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DRS
Local storm report, Feb 26, 7:05 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
705 PM CST Wed Feb 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     Hail             Mount Carmel            38.42N 87.76W
02/26/2025  M1.00 Inch       Wabash             IL   Emergency Mngr

&&

DRS

The radar

The Evansville,IN radar (KVWX), 27 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gibson

When
February 26, 7:10 PM CST
Where
Gibson County, 2.27 mi WSW of Hazleton
Measured
1 in hail
Reported by
Public
Coordinates
38.470, -87.570

A lone storm moved east northeast from Mt Carmel Illinois and across northern Gibson county where it pulsed up and produced hail up to quarter size just southwest of Hazleton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1232791.